Coming off meds advice please

Good morning everyone. It is now 3 and a half months since my cryo ablation on the 15 January. I am sooo pleased that I took the plunge and had one as it is really life changing for the better. No AF apart from the day after, and I was getting it 2 or 3 times a week. I just get a few wobbles now and then where the heart feels like it is trying to go back into AF but can't.

I am now on 1.25 bisoprolol daily from 5mg and 50mg flecanide daily down from 150mg daily. I now want to reduce this further. I tried halving the flecanide again and got some ectopic beats after a couple of days. So back on the 50mg which I take in the morning and the bisoprolol in the evening.

My consultant gave no advice at all just to stop the medication after 3 months.

Anyone else been through this? Thanks in advance, Bella :)

14 Replies

oldestnewest
  • I think you should ask your consultant, pleased to hear the good news though!

  • Hi Bella, I was in exactly your position following my ablation last August. I was supposed to stop Bisoprolol and Flecainide after 3 months but was too scared to stop completely. I am now on 2.5 Bisoprolol and have had to use Flecainide twice, 100, as a pill -in-the-pocket.

    I stopped the daily 50 Flecainide eventually by reducing to half tablets and then on alternate days. This is the wimps way to do things. BUT if you don't stop eventually then you'll never know.

    The reason that I'm still on Bisoprolol is because I have fibrosis and it reduces my heart rate from about 80 to 65-ish. My heart is just getting a bit of help.

    PS I never go anywhere without the Flecainide . It gives me huge confidence to know that one 100 tablet will stop the fibrillating in an hour or so.

    Best wishes.

  • On the contrary this isn't the wimps way but the SENSIBLE and correct way !!!!!!!! Nobody should risk coming off these types of drugs in a day, you need to wean your body off them just as many have to wean their bodies onto them when they first began.

  • I agree totally. However I was in contact with a lady who had an ablation at the same time as me, but different EP. She had to stop all drugs one week before ablation and not go back on to them. I had to continue with mine and then stop after 3 months. Instead of the abrupt stop I decided not to shock my system and that is why I reduced slowly. I did feel a wimp though! But I would do the same again!

  • I'd call it a self-preservation instinct :-)

  • Hi Bella, I had a similar problem although I was on propafanone not flecainide. I think it takes a while for the body to stabilise so what I did was to reduce very gradually over a month or so. I was on three pills a day so dropped half a pill at lunchtime, then after a week the second half. Then half a pill morning etc until I was down to half a pill in the evenings which was then my comfort blanket for about a month before I finally gave that up.

    I doubt your consultant would be sympathetic. Mine was quite disappointed that it took so long but it worked for ME.

    By the way. ectopics while I know they can be stressful are not a problem. In fact they could be taken as good news showing that the heart is unable to go into AF. All people have hundreds a day but apparently it is only us AFers who are so tuned into our hearts that we feel them all.

    Bob

  • I am on propafanone since February and have terrible side effects, can't sleep feel sick, retching , lightheaded, I have lost weight..before that I was on atenolol and amlodipine, still had days of AF but inbetween good days .

    has anyone else had these side effects..I don't know what to do..

  • Never had those symptoms, just a metallic taste.

    Bob

  • I would go back to my doctor. Get him to check it really is just side effects, and then discuss an alternative . . .

    Best wishes . . .

  • We're all different but I came off my rhythm control drugs prior to the ablation and never went back on. I felt a bit tight in the chest for a week after the ablation but I couldn't feel my heart at all. It was brill :-)

    Koll

    PS. Stayed on anti-coags though.

  • Thank you all for your comments and advice. After last night, when I thought I was going back into AF, I think I will leave coming off my meds for a while. The faster heart rate after ablation is something I don't like. Bob, how long did it take your heart to go back to normal?

    Have a good day :)

  • Kiwi2 - are you still taking your anticoagulant. That's the one that you should stay with.

  • No, I am not. I did discuss this with my EP and he said that as I was 53 I have no risk, although I do know of someone on here who did have a stroke in their late 50's. I do have a packet of Rivaroxiban in case I go into AF. I was not happy coming off them.

  • Hi Kiwi2. My situation was that initially I wasn't on them when I had AF because of a low stroke risk. Then I had to go on them prior to my ablation. I then joined this site with all it's amazing advice and decided I'd be safer with them even though I no longer have AF. I'm 58 with no other health issues.

You may also like...